New Mexico, 2021Excessive Heat and Hail in New Mexico, July 10, 2021
July 10, 2021 · NWS ABQ · 4 events in 3 counties and zones
A strong area of high pressure continued to stay centered to the west of New Mexico which led to well above normal temperatures across western portions of the state on July 10, 2021. The Farmington Airport recorded a high temperature of 106 degrees Fahrenheit which broke their all-time record high temperature.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of high pressure continued to stay centered to the west of New Mexico which led to well above normal temperatures across western portions of the state on July 10, 2021. The Farmington Airport recorded a high temperature of 106 degrees Fahrenheit which broke their all-time record high temperature. This also met criteria for excessive heat as this was the second consecutive day with temperatures of at least 105 degrees Fahrenheit. Meanwhile, a backdoor cold front that moved into eastern New Mexico early in the day provided an increase in low-level moisture and instability which allowed for an increase in storm coverage across the plains. A few of these thunderstorms became strong to severe with reports of large hail and severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 1:59 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 10, 1:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
259 PM MDT Sat Jul 10 2021
.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected to persist
through the forecast period bringing heavy rainfall and the potential
for flash flooding. Some storms may become strong to severe late
today and tomorrow, with coverage favoring southwest and central New
Mexico today and expanding in coverage on Sunday. Temperatures are
expected to cool slightly after today's cold front, remaining near to
below normal in the coming week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Northerly steering flow remains in place over NM as a 600dm H5 high
center focuses over southern NV. At the surface, a back door cold
front has pushed southwest to the central mt chain today w/ deeper
low level moisture in its wake. Storm initiation along the boundary
will help force moisture farther west tonight and Sunday. A period
of moderate gap winds is likely in the RGV w/ gusts up to 45 mph
early this evening. Storms are likely to continue over eastern NM
well into tonight as an upper level wave ejects southeast from the
Front Range w/ increasingly moist low level upslope flow. A period
of low cigs is also possible over the high plains by sunrise.
Sunday is likely to be a much more active day of storms w/ abundant
moisture and instability in place. PWATs are progged from near 1.2"
over the RGV to near 1.6" across the plains. Steering flow will be
from north to south around 10 kt w/ persistent low level east to
southeast flow and training of storms around the high terrain. The
threat for flash flooding will increase over areas w/ recent heavy
rain and burn scars. The heaviest precip is shown by near-term model
guidance to shift along and south of I-40 Sunday night w/ widespread
moderate rainfall possible.
LONG TERM...(MONDAY THROUGH SATURDAY)...
The upper high continues its migration westward, finding anchor over
SoCal Monday. The high will then meander westward while elongating.
This will allow monsoon moisture to infiltrate the Desert Southwest,
bringing about daily rounds of afternoon thunderstorms. Convection
will favor the western and northern high terrain before pushing off
in the late afternoon and evening each day in the coming week. Models
continue to point to well above average PWATs, though the latest run
of the GFS has pulled back some. Meanwhile, the NAEFS suggests PWATs
will remain 1.0 to 1.5 standard deviations above normal throughout
the week. This alongside slow storm motions will set the stage for
heavy rain and subsequent flash flooding.
As the high elongates on Wednesday, a shortwave trough descends into
northeastern NM. This feature will help to enhance lift, aiding in
convective initiation across northern and central NM. Potential for
some storms to become strong to severe may exist, though current
model runs suggest shear may be marginal at best. Still, other
ingredients look to prime the environment, creating a robust day for
storm coverage. This will be the setup to watch in the coming days
as higher resolution models come into play.
The upper high begins its migration back to the Four Corners by late
week, weakening in its trek. Daily rounds of showers and
thunderstorms alongside near to below normal temperatures are
expected to persist through the long term.
Guyer/12
&&
.FIRE WEATHER...
An increasingly moist airmass over the region will elevate the risk
for flash flooding over burn scars thru much of next week. The very
hot temperatures recently will trend cooler as well with readings
near to slightly below normal. Steering flow will remain slow toward
the south thru Monday before becoming more erratic next week.
Guyer
&&
.AVIATION...
18Z TAF CYCLE
A back door cold front moving southwest thru eastern NM early this
afternoon will focus TS initiation over the high terrain of northern
and central NM aft 20Z. Storms will drift southward into valleys and
highlands thru sunset w/ gusty outflow winds, brief heavy rain, and
frequent lightning. East canyon winds enhanced by convective outflow
at KABQ may exceed 35 kt for a few hours around 00Z. Storm activity
will focus over eastern NM well into tonight w/ potential for some
low cigs along the east slopes of the central mt chain by sunrise.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 68 100 66 98 / 0 5 0 5
Dulce........................... 55 91 52 92 / 10 30 10 30
Cuba............................ 58 87 56 88 / 10 40 20 30
Gallup.......................... 57 97 58 95 / 10 5 5 20
El Morro........................ 56 90 54 88 / 20 20 10 30
Grants.......................... 58 91 56 90 / 20 30 20 30
Quemado......................... 59 92 57 89 / 30 40 30 40
Magdalena....................... 63 88 59 85 / 30 60 50 30
Datil........................... 58 88 55 86 / 30 60 40 40
Reserve......................... 59 97 55 93 / 40 50 40 50
Glenwood........................ 66 99 61 93 / 40 50 40 50
Chama........................... 51 81 49 83 / 20 50 20 50
Los Alamos...................... 62 81 58 84 / 30 70 30 40
Pecos........................... 58 77 55 83 / 40 70 30 40
Cerro/Questa.................... 51 80 50 83 / 30 60 20 50
Red River....................... 47 69 46 74 / 40 60 20 50
Angel Fire...................... 43 71 41 76 / 50 80 30 50
Taos............................ 53 85 50 88 / 40 70 20 40
Mora............................ 53 72 51 81 / 50 80 30 50
Espanola........................ 62 88 59 91 / 30 60 30 40
Santa Fe........................ 62 83 58 85 / 30 70 30 40
Santa Fe Airport................ 61 87 57 88 / 30 60 30 30
Albuquerque Foothills........... 68 88 64 88 / 30 50 40 30
Albuquerque Heights............. 69 90 64 90 / 20 40 30 20
Albuquerque Valley.............. 67 92 63 93 / 20 40 30 20
Albuquerque West Mesa........... 69 91 65 92 / 30 40 30 20
Belen........................... 68 92 64 92 / 20 50 30 20
Bernalillo...................... 66 91 62 93 / 30 40 30 20
Bosque Farms.................... 66 92 63 92 / 20 40 30 20
Corrales........................ 67 93 63 94 / 30 40 30 20
Los Lunas....................... 66 92 62 92 / 20 40 30 20
Placitas........................ 66 88 61 90 / 30 50 30 30
Rio Rancho...................... 68 91 64 92 / 30 40 30 20
Socorro......................... 68 95 63 92 / 30 60 40 20
Sandia Park/Cedar Crest......... 62 82 59 85 / 30 60 40 30
Tijeras......................... 64 85 60 88 / 30 60 40 30
Edgewood........................ 60 83 57 88 / 20 60 40 30
Moriarty/Estancia............... 59 83 55 88 / 30 60 40 30
Clines Corners.................. 58 77 55 82 / 30 70 40 30
Mountainair..................... 61 82 57 84 / 30 60 40 20
Gran Quivira.................... 61 82 57 83 / 30 70 40 20
Carrizozo....................... 66 88 60 86 / 20 70 50 20
Ruidoso......................... 58 78 53 81 / 20 80 50 20
Capulin......................... 55 78 54 86 / 20 50 10 20
Raton........................... 56 82 54 89 / 30 50 10 30
Springer........................ 58 81 54 90 / 40 70 20 30
Las Vegas....................... 55 74 53 83 / 40 80 30 30
Clayton......................... 61 83 59 91 / 10 30 10 10
Roy............................. 61 77 58 86 / 30 60 20 20
Conchas......................... 65 84 63 91 / 30 50 20 20
Santa Rosa...................... 65 82 61 88 / 30 60 30 20
Tucumcari....................... 67 85 64 93 / 30 40 20 10
Clovis.......................... 67 82 64 89 / 40 50 20 5
Portales........................ 68 83 64 89 / 40 50 20 5
Fort Sumner..................... 68 83 64 89 / 40 60 20 10
Roswell......................... 70 86 67 90 / 20 70 40 5
Picacho......................... 65 80 61 85 / 20 80 50 20
Elk............................. 62 77 57 81 / 10 80 50 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
NMZ203-205-217-219.
Excessive Heat Warning until 8 PM MDT this evening for the
following zones... NMZ201.
&&
42/12
Hazardous weather outlook, Jul 10, 2:23 PM MST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 PM MDT Sat Jul 10 2021
NMZ201>241-112130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 PM MDT Sat Jul 10 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered showers and thunderstorms are expected this
afternoon favoring the southwest mountains and areas along and east
of the Sangre de Cristo Mountains. Any one storm could produce
locally heavy rainfall and flash flooding, especially near and
downstream of recent burn scars.
Additionally this afternoon, extreme heat is likely for far northwest
New Mexico, to include Farmington. Heat related illness will be a
concern as temperatures have the potential to top 105 degrees.
A back door cold front will push westward through the gaps of the
Central Mountain Chain late this afternoon and this evening. Gusts
up to 50 mph will be possible below canyons in the Albuquerque metro
area. Moisture arriving with the front will also aid in shower and
thunderstorm development. A few storms may become severe across
central and southwest NM this evening. Hail and damaging wind gusts
will be possible in addition to heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight risk of severe thunderstorms Sunday across
portions of central New Mexico where damaging winds and large hail
are possible. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding, especially
over and near recent and older burn scars.
Daily rounds of thunderstorm activity will persist through the week.
The potential for heavy rainfall and flash flooding will also
continue, especially over and downstream of recent burn scars.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather, flooding impacts,
and rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.
12
In the hours before
Special weather statement, Jul 10, 2:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Sat Jul 10 2021
NMZ208-102145-
Southwest Mountains-
317 PM MDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Hill, or 25 miles east of Springerville, moving southwest at 20
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Red Hill.
This includes Highway 60 between Mile Markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3431 10884 3418 10870 3397 10898 3414 10905
3422 10905
TIME...MOT...LOC 2117Z 050DEG 17KT 3420 10884
CASpecial weather statement, Jul 10, 2:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Sat Jul 10 2021
NMZ211-219-102200-
Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-
324 PM MDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL COUNTY
UNTIL 400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Ysidro, or 23 miles northwest of Bernalillo, moving south at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
San Ysidro, Zia Pueblo, Jemez Pueblo and Ponderosa.
This includes Highway 550 between Mile Markers 11 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3564 10663 3541 10663 3550 10695 3555 10691
3555 10686 3562 10686 3568 10682
TIME...MOT...LOC 2124Z 021DEG 13KT 3559 10678
CASpecial weather statement, Jul 10, 2:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT Sat Jul 10 2021
NMZ211-102215-
Jemez Mountains-
340 PM MDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES UNTIL 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Jemez State Monument, or 12 miles west of Los
Alamos, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Los Alamos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3585 10669 3599 10656 3586 10627 3562 10648
TIME...MOT...LOC 2140Z 313DEG 10KT 3585 10653
CA
Event by event
2 hail, 1 excessive heat, 1 thunderstorm wind. Local standard time, as filed.
Excessive Heat, Northwest Plateau
- When
- July 10, 3:00 PM MST to 4:25 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- ASOS
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
The Farmington Airport recorded a high temperature of 106 degrees Fahrenheit which set a new all-time record high temperature for the locations. This was also the second consecutive day of high temperatures of at least 105 degrees which met excessive heat criteria for the Northwest Plateau.
Thunderstorm Wind, Socorro
- When
- July 10, 7:18 PM MST to 7:22 PM MST
- Where
- Socorro County, Magdalena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.120, -107.240
A trained spotter near Magdalena estimated 60 mph wind gusts from a severe thunderstorm.
Hail, Colfax
- When
- July 10, 7:31 PM MST to 7:41 PM MST
- Where
- Colfax County, 4.11 mi SSW of Cimarron
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.460, -104.950
One inch hail was reported from a severe thunderstorm near Philmont Scout Ranch. The observer reported that the hail lasted about ten minutes.
Hail, Colfax
- When
- July 10, 7:55 PM MST to 8:00 PM MST
- Where
- Colfax County, 5.2 mi SW of Maxwell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.490, -104.610
One inch hail was reported from a severe thunderstorm near Maxwell.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 10, 20212 deaths · 2 events
- Tornado and Damaging Winds in Missouri, July 10, 2021$2.0 million · EF2 · 4 events
- Dust Storm and Hail in Arizona, July 10, 2021$432,000 · 1 in hail · 33 events
- Flash Flooding and Dust Storm in Arizona, July 10, 2021$352,000 · 1 in hail · 19 events
- Tornado and Flash Flooding in Oklahoma, July 10 to 11, 2021$60,000 · EF1 · 20 events
- Flash Flooding and Damaging Winds in Kentucky, July 10 to 11, 2021$202,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, July 10 to 15, 2021$74,000 · 73 kt wind · 9 events
- Flash Flood and Damaging Winds in Mississippi, July 10 to 12, 2021$95,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, July 10, 2021$48,000 · 60 kt wind · 6 events
- Tornadoes and Flash Flood in Illinois, July 10, 2021EF1 · 7 events
- Tornado and Hail in Arizona, July 10, 2021EF1 · 2 events
- Damaging Winds in Nebraska, July 10, 2021$22,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960498, 960244, 960239, 960242.